Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 206, NWS Fort Worth, TX

November 30, 2018Collin County, Dallas County, Rockwall County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Nov 30, 2018, 10:00 PM CST for Collin County, Dallas County, Rockwall County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 2018, 10:00 PM CST (04:00 UTC)
Expired
Nov 30, 2018, 10:45 PM CST
In force
45 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Collin County, TX, Dallas County, TX, Rockwall County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 79 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 30, 5:23 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2018-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
2.3
Supercell composite
10.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 5:47 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Nov 30, 5:47 PM CST, 4 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
547 PM CST Fri Nov 30 2018

.AVIATION...
/00Z TAFs/

Concerns: Convection at the TAF sites and strong west winds on
Saturday.

A dryline is marching east into the region and storms are
developing along and just east of the front. Strong lift
associated with a strong upper level disturbance will continue to
support storms along this boundary as it moves east this evening.
Thunderstorms are likely to impact the Metroplex airports between
02-04Z. These storms could be severe, and a Tornado Watch is in
effect. To the south, the thunder threat appears lower as the
best lift will remain to the north, and have opted to only mention
a VCSH in the KACT TAF between 03-05Z. However, this may need to
be amended for a TS mention depending on trends the next 1-2
hours.

Breezy and gusty south winds will continue until the convection
passes, and then southwest winds are expected for the remainder
of the night. By midday Saturday, breezy and gusty west winds of
15-20 kts with gusts around 25 kts will be possible for nearly the
remainder of the day. This will have some impacts on area runways.
Wind speeds are expected to diminish late Sunday afternoon and
back to the southwest.

MVFR cigs that developed at sunset this evening will become VFR as
the dryline passes, and VFR cigs will prevail through the end of
the valid TAF period.

JLDunn

&&

.SHORT TERM... /Issued 346 PM CST Fri Nov 30 2018/
/Tonight Through Saturday Night/

We continue to analyze 3-hourly sounding analysis through early
this evening, with a mid-afternoon(or 21z) sounding in the air as
we speak. These frequent soundings are helping us dissect our
thermodynamic profile for the area, as we already know the
southwesterly deep bulk shear profiles of 45-50 knots will exist
into this evening, as well as increasing large-scale ascent.
Earlier, an 18z sounding indicated only a slight weakening of the
elevated mixed layer(EML) or cap aloft with bulk of the moisture
either contained below 850mb or above 400mb. Some slight increase
of MUCAPE was evident with the steepening of mid level lapse rates
aloft. This is likely the reason any warm-sector showers or
isolated storms have been relegated within a deeper moist axis
from far East Texas into Louisiana and the Ark-La-Tex. Around
here, it's been more resistant to development to this point due to
it being too dry the 700mb-850mb layer. This layer is critical for
the development of deep updrafts and consequently thunderstorms. We
should know more after this writing on the extent of weakening of
the EML and where best storm initiation will be.

At this moment, we still expect the deepest moisture to be across
our far eastern counties, where 40-70% POPs will be advertised,
with only slight chances across the I-35 corridor and points west.
Changes in the SPC risk areas earlier are agreed upon here due to
the aforementioned dry and deep EML from earlier today. Current
feeling is a shortwave over the New Mexico/West Texas border will
continue lifting east toward our area by 5-7 pm with the arrival
of a surface trough. Our CAMs (convection activating models) have
struggled mightily and now as I write this, the HRRR wants to
develop a few supercellular storms further west than what was
shown for several hours earlier near Montague Co and across out SW
counties. Our other high-resolution models want to wait til closer
to mid evening and mainly east of I-35 and with the aforementioned
EML overhead in mind, I have leaned toward this solution versus
the HRRR with all the storms in the western counties. It
definitely bears watching. Otherwise, the strong mid-level
shortwave and associated surface trough will track across the area
late this evening and through the overnight hours. I have left a
chances for storms between midnight and 3 am CST across the far
east and southeast counties and with very strong wind shear in
place and ascent, even a chance for a severe storm or two in the
time window across the areas. As for severe weather modes, all
modes of severe weather are possible with any discrete storms
through mid evening. Convective activity should congeal more into
a semi-linear, broken line of storms or QLCS with a strong LLJ
driving more of a damaging winds and marginally severe hail
threat.

Breezy west-southwest winds and dry air will result in
temperatures starting off breezy and cool in the 50s Saturday
morning, before gusty west winds 15-20 mph and plentiful sunshine
take over for a windy and warm day for December 1st(Saturday).
With areas across the western 2/3 of the CWA missing out on the
more widespread wetting rainfall, the expected gusty west winds,
low afternoon humidity values in the 20s, and warm temperatures
will bring an elevated fire weather danger to a good part of the
area. Despite the winds, the insolation and westerly flow leads me
to believe model blends are trending too cool and have gone more
into the lower-mid 70s most areas outside of the immediate Red
River valley where cooler 925mb-850mb temperatures will reside. It
is possible a low end wind advisory may be needed for especially
the northern half of the CWA on Saturday.

Mid level flow should continue to deamplify into more of a zonal
flow overhead, as our strong shortwave disturbance departs
northeast away from the area. The strong west winds will decouple
and fall to around 10 mph overnight. Still, the dry airmass in
place will allow lows Sunday morning to fall into the 40s
areawide.

05/

&&

.LONG TERM... /Issued 346 PM CST Fri Nov 30 2018/
/Sunday Through Thursday/

Another mid level shortwave arrives Sunday and Sunday night and
will amplify the flow aloft enough to support a cold front into
the area late in this period(mostly Sunday night). This will bring
the normal early December chill back to the region for the first
half of next week and have leaned toward colder European and NAM
temperatures for this time frame. Highs Monday and Tuesday will
likely struggle to get out of the 40s with the expected strong low
level cold advection and increasing cloud cover associated with
this second shortwave disturbance. A few models are indicating
enough frontogenesis within the mid levels from the Red River
Valley into Oklahoma that some very light precipitation could
develop. Unfortunately, much of this would struggle to reach the
surface with much of the atmosphere below 700mb expected to be
pretty dry. In addition, temperatures(even lows Monday morning)
will remain above freezing, thus no wintry precipitation is
expected. Freezing temperatures with continued brisk north breezes
continue for Tuesday morning, however by this time all the
frontogenetical and isentropic forcing will have exited the area
well beforehand.

Otherwise, a slow-warming trend occurs after a chilly start
Wednesday and continues through the end of the week, as the cold
and broad surface ridge slowly shifts east of the area with
southerly low level flow and surface winds returning to the area.
A strong mid level low or trough will organizes just off the
Southern California coastline during this time with increasing low
level warm advection and periodic disturbances arriving within the
confluent, faster flow aloft over North and Central Texas. I have
left a persistent forecast with increasing chances for a cold rain
or showers, as highs struggle into the 50s and remain just under
seasonal normals for first week of December. At this time, we do
not expect any wintry precipitation for the end of the week.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    55  75  47  66  41 /  30   0   0   0   5
Waco                53  75  47  72  44 /  30   0   0   0   0
Paris               54  70  45  63  39 /  70   0   0   0  10
Denton              52  73  44  64  38 /  30   0   0   0   5
McKinney            53  72  44  64  39 /  40   0   0   0   5
Dallas              56  74  48  67  43 /  30   0   0   0   5
Terrell             53  74  46  67  41 /  40   0   0   0   5
Corsicana           54  74  47  69  43 /  40   0   0   5   0
Temple              53  75  47  72  45 /  20   0   0   0   0
Mineral Wells       51  73  43  66  37 /  20   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

82
Hazardous weather outlook, Nov 30, 5:21 PM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
521 PM CST Fri Nov 30 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
521 PM CST Fri Nov 30 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
There is a threat for severe thunderstorms mainly northeast of a line
from Jacksboro to Granbury to Waco to Hearne. Hazards include
damaging winds, large hail, as well as isolated tornadoes. The risk
for tornadoes will be highest to the north and east of the DFW
Metroplex where wind shear and instability are greatest.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
An elevated fire weather threat is expected on Saturday generally
west of the I-35 corridor.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely this afternoon and evening across parts
of north and central Texas.

In the hours before

Local storm report, Nov 30, 9:12 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
912 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     HAIL             PILOT POINT             33.40N  96.97W
11/30/2018  E0.88 INCH       DENTON             TX   TRAINED SPOTTER

            SPOTTER REPORTED NICKEL SIZE HAIL
Local storm report, Nov 30, 9:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
920 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             CROSSROADS              33.23N  96.99W
11/30/2018  E1.00 INCH       DENTON             TX   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZE HAIL
Special weather statement, Nov 30, 9:32 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
932 PM CST FRI NOV 30 2018

TXZ119-010415-
Dallas TX-
932 PM CST FRI NOV 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALLAS COUNTY UNTIL
1015 PM CST...

At 932 PM CST, Doppler radar was tracking a strong thunderstorm over
Glenn Heights, moving northeast at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Dallas, Garland, Mesquite, Rowlett, Desoto, Cedar Hill, Duncanville,
Lancaster, Balch Springs, Seagoville, Glenn Heights, Hutchins,
Sunnyvale, Wilmer, Ovilla, Ferris and Combine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight CST for north
central Texas.

LAT...LON 3255 9696 3265 9690 3289 9652 3255 9652
TIME...MOT...LOC 0332Z 238DEG 25KT 3257 9685

Stalley
Local storm report, Nov 30, 9:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
945 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             PROSPER                 33.23N  96.82W
11/30/2018  E1.25 INCH       COLLIN             TX   TRAINED SPOTTER

            SPOTTER REPORTED HALF DOLLAR SIZE HAIL
Local storm report, Nov 30, 9:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
953 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             4 S VAN ALSTYNE         33.36N  96.58W
11/30/2018  E1.00 INCH       GRAYSON            TX   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZE HAIL.
Special weather statement, Nov 30, 9:55 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
955 PM CST FRI NOV 30 2018

TXZ094-010445-
Fannin TX-
955 PM CST FRI NOV 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR FANNIN COUNTY UNTIL 1045 PM
CST...

At 955 PM CST, Doppler radar was tracking a strong thunderstorm near
Whitewright, or 10 miles west of Bonham, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bonham, Leonard, Honey Grove, Whitewright, Savoy, Ector, Dodd City,
Bailey, Ravenna, Bonham State Park, Trenton, Ladonia and Windom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight CST for north
central Texas.

LAT...LON 3385 9586 3347 9586 3336 9639 3372 9638
      3369 9634 3370 9632 3377 9629 3375 9619
      3377 9617 3381 9616 3381 9618 3382 9615
      3384 9615 3384 9605 3386 9603 3384 9602
      3387 9600 3385 9598 3386 9594 3389 9593
TIME...MOT...LOC 0355Z 240DEG 49KT 3353 9635

Stalley

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 6:08 PM CSTSpecial Weather StatementFWDStephens, Young52 min
Nov 30, 6:15 PM CSTSpecial Weather StatementFWDComanche, Erath45 min
Nov 30, 6:28 PM CSTSevere Thunderstorm WarningFWDJack, Palo Pinto, Stephens, Young62 min
Nov 30, 6:31 PM CSTSpecial Weather StatementFWDEastland44 min
Nov 30, 6:48 PM CSTSpecial Weather StatementFWDComanche27 min
Nov 30, 7:21 PM CSTSevere Thunderstorm WarningFWDJack, Palo Pinto, Parker, Wise54 min
Nov 30, 8:04 PM CSTSevere Thunderstorm WarningFWDDenton, Parker, Tarrant, Wise56 min
Nov 30, 8:25 PM CSTSpecial Weather StatementFWDGrayson65 min
Nov 30, 8:55 PM CSTSpecial Weather StatementFWDCollin, Denton65 min
Nov 30, 9:20 PM CSTSevere Thunderstorm WarningFWDCollin, Denton, Grayson42 min
Nov 30, 9:32 PM CSTSpecial Weather StatementFWDDallas43 min
Nov 30, 9:44 PM CSTSevere Thunderstorm WarningFWDDallas, Tarrant61 min
Nov 30, 9:55 PM CSTSpecial Weather StatementFWDFannin50 min
Nov 30, 10:25 PM CSTSevere Thunderstorm WarningFWDCollin, Hopkins, Hunt, Kaufman, Rains, Rockwall and 1 more80 min
Nov 30, 10:34 PM CSTTornado WarningFWDHunt, Kaufman, Rains, Rockwall, Van Zandt41 min
Nov 30, 11:00 PM CSTSpecial Weather StatementFWDKaufman, Navarro, Van Zandt60 min
Nov 30, 11:12 PM CSTSevere Thunderstorm WarningFWDKaufman, Rains, Van Zandt63 min
Nov 30, 11:43 PM CSTSevere Thunderstorm WarningFWDHopkins, Hunt, Rains, Van Zandt62 min
Dec 1, 12:30 AM CSTSpecial Weather StatementFWDLeon, Robertson45 min
Dec 1, 1:15 AM CSTSpecial Weather StatementFWDLeon45 min
Dec 1, 6:18 AM CSTRiver Flood WarningFWDHunt, Rockwall24 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.